Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Numerical solution of large sets of algebraic nonlinear equations

Author: Ph. L. Toint
Journal: Math. Comp. 46 (1986), 175-189
MSC: Primary 65H10
MathSciNet review: 815839
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper describes the application of the partitioned updating quasi-Newton methods for the solution of high-dimensional systems of algebraic nonlinear equations. This concept was introduced and successfully tested in nonlinear optimization of partially separable functions (see [6]). Here its application to the case of nonlinear equations is explored. Nonlinear systems of this nature arise in many large-scale applications, including finite elements and econometry. It is shown that the method presents some advantages in efficiency over competing algorithms, and that use of the partially separable structure of the system can lead to significant improvements also in the more classical discrete Newton method.

References [Enhancements On Off] (What's this?)

  • [1] C. G. Broyden, "A class of methods for solving nonlinear simultaneous equations," Math. Comp., v. 19, 1965, pp. 577-593. MR 0198670 (33:6825)
  • [2] J. E. Dennis & R. B. Schnabel, Numerical Methods for Unconstrained Optimization and Nonlinear Equations, Prentice-Hall, Englewood Cliffs, N. J., 1983. MR 702023 (85j:65001)
  • [3] A. Griewank & Ph. L. Toint, "Partitioned variable metric updates for large structured optimization problems," Numer. Math., v. 39, 1982, pp. 119-137. MR 664541 (83k:65054)
  • [4] A. Griewank & Ph. L. Toint, "Local convergence analysis for partitioned quasi-Newton updates," Numer. Math., v. 39, 1982, pp. 429-448. MR 678746 (84b:65062)
  • [5] A. Griewank & Ph. L. Toint, "On the unconstrained optimization of partially separable functions," in Nonlinear Optimization 1981 (M. J. D. Powell, ed.), Academic Press, New York, 1982. MR 775354
  • [6] A. Griewank & Ph. L. Toint, "Numerical experiments with partially separable optimization problems," in Numerical Analysis, Proceedings Dundee 1983 (D. F. Griffiths, ed.), Lecture Notes in Math., vol. 1066, Springer-Verlag, Berlin, 1984, pp. 203-220. MR 760465 (85h:90102)
  • [7] E. Marwil, Exploiting Sparsity in Newton-Like Methods, Ph.D. thesis, Cornell University, Ithaca, New York, 1978.
  • [8] J. J. Moré, B. S. Garbow & K. E. Hillstrom, "Testing unconstrained optimization software," ACM Trans. Math. Software, v. 7(1), 1981, pp. 17-41. MR 607350 (83b:90144)
  • [9] C. C. Paige & M. A. Saunders, "LSQR: An algorithm for sparse linear equations and sparse least squares," ACM. Trans. Math. Software, v. 8(1), 1982, pp. 43-71. MR 661121 (83f:65048)
  • [10] L. K. Schubert, "Modification of a quasi-Newton method for nonlinear equations with a sparse Jacobian," Math. Comp., v. 24, 1970, pp. 27-30. MR 0258276 (41:2923)
  • [11] D. F. Shanno, "On variable metric methods for sparse Hessians," Math. Comp., v. 34, 1980, pp. 499-514. MR 559198 (81j:65077)
  • [12] Ph. L. Toint, "On sparse and symmetric matrix updating subject to a linear equation," Math. Comp., v. 31, 1977, pp. 954-961. MR 0455338 (56:13577)
  • [13] O. C. Zienkiewicz, The Finite Element Method, McGraw-Hill, London, 1977.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65H10

Retrieve articles in all journals with MSC: 65H10

Additional Information

Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society